Antiretroviral Drugs for HIV Link to Neurological Issues
In the fight against HIV, antiretroviral drugs are the strongest weapon we have. While these medications do not cure or kill the virus, they stop it from progressing any further. Unfortunately, this treatment is a combination of several different types of drugs. When combined, they slow down HIV. However, according to new research, they may also leave significant neurological damage.
The Risks of Antiretroviral Drugs
Like most drugs for serious conditions, antiretroviral drugs do have side effects. However, their ability to stop the progression of HIV to AIDS has outweighed any minor complications. To this day, they are so successful that patients with AIDS are a rarity.
Some patients have been known to experience appetite loss, lipodystrophy, diarrhea, fatigue, mood changes, nausea, and bone loss. Scientists are working to make these drugs stronger and safer for patients. With the right precautions, patients can even make the side effects less debilitating.
The Connection to Alzheimer’s Disease
At the University of Pennsylvania, research has implicated some antiretroviral drugs in the progress of Alzheimer’s disease. They suggest that protease inhibitors are the cause. Protease inhibitors are the drugs that work the best against HIV. Apparently, some of these drugs promote the growth of the peptide beta-amyloid, which damages neurons.
“Protease inhibitors are very effective antiviral therapies, but they do have inherent toxicities,” said Kelly Jordan-Sciutto, senior author on the study. “Our findings may cause us to rethink how we’re using these drugs and even consider developing an adjunctive therapy to reduce some of these negative effects.”
Through testing, they were able to identify that the drugs did indeed cause the reaction and damage to the neurons. However, they are working to inhibit the enzyme called BACE1, which leads to the production of the beta-amyloid.
“Targeting PERK and/or BACE1 could help contribute to a therapeutic approach to treat drug-associated cognitive disorders.” said Jordan-Sciutto.